Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 53, NWS Tallahassee, FL

August 30, 2023Brooks County, Lowndes County, Thomas County, Georgia; Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 30, 2023, 10:17 AM EDT for Brooks County, Lowndes County, Thomas County, Georgia; Jefferson County, Madison County, Florida. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2023, 10:17 AM EDT (14:17 UTC)
Expired
Aug 30, 2023, 12:45 PM EDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Lowndes County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 69 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 11:00 AM EDTFLASH FLOOD2 Ne I-75 At Exit 22, GAA portion of Val Del Road was washed out.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
1.8
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS52 KTAE 301417
FFWTAE
FLC065-079-GAC027-185-275-301645-
/O.NEW.KTAE.FF.W.0053.230830T1417Z-230830T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1017 AM EDT Wed Aug 30 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in Big Bend Florida...
  Northwestern Madison County in Big Bend Florida...
  Brooks County in south central Georgia...
  Northwestern Lowndes County in south central Georgia...
  Southeastern Thomas County in south central Georgia...

* Until 1245 PM EDT.

* At 1017 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monticello, Quitman, Valdosta, Hahira, Boston, Pavo, Morven, 
  Barwick, Dixie, Pidcock, Brooks Co A/p, Grooverville, Empress, 
  Oaklawn, Ashville, Lovett, Everett, Blue Springs, Dills and Hollis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3091 8379 3103 8368 3102 8323 3074 8348
      3065 8356 3064 8346 3053 8368 3047 8373
      3044 8372 3039 8376 3031 8377 3045 8389
      3066 8389

FLASH FLOOD...RADAR INDICATED

$$

Haner
1 follow-up statement
199 
WGUS72 KTAE 301643
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
1243 PM EDT Wed Aug 30 2023

FLC065-079-GAC027-185-275-301653-
/O.EXP.KTAE.FF.W.0053.000000T0000Z-230830T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson FL-Madison FL-Brooks GA-Lowndes GA-Thomas GA-
1243 PM EDT Wed Aug 30 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN JEFFERSON, NORTHWESTERN MADISON, BROOKS, NORTHWESTERN 
LOWNDES AND SOUTHEASTERN THOMAS COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT Wednesday for 
portions of Florida. Portions of Georgia.

LAT...LON 3091 8379 3103 8368 3102 8323 3074 8348
      3065 8356 3064 8346 3053 8368 3047 8373
      3044 8372 3039 8376 3031 8377 3045 8389
      3066 8389

$$

Haner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:16 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 30, 9:16 AM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
916 AM EDT Wed Aug 30 2023

...New UPDATE...

.UPDATE...
Issued at 914 AM EDT Wed Aug 30 2023

Hurricane Idalia is now a Category 2 hurricane with 110 mph
winds. Idalia made landfall as a Cat 3 with 125mph around 7:45AM
EDT near Keaton Beach, FL. Tropical storm to hurricane force winds
are still occuring across the Big Bend region and are expected to
enter into the south-central Georgia counties over the next few
hours. This is still a dangerous situation as hurricane warnings
are still in effect. Have multiple ways to receive warnings due to
the threats of flash flooding and possible tornadoes.

&&

.NEAR TERM...
(Today and tonight)
Issued at 258 AM EDT Wed Aug 30 2023

Hurricane Idalia, now forecast to reach category 4 strength at
landfall, will catastrophically impact the majority of our Apalachee
Bay counties this morning. This is an exceptionally dangerous
situation, especially for our coastal FL Big Bend counties where
storm surge and winds will be at their highest. Conditions are
expected to continue deteriorating through the morning and last
through the majority of the day. If you are still along our
Apalachee Bay coastline, the window to leave is closing fast.

Here is a summary of the expected impacts today.

Storm Surge:

Life threatening storm surge is forecast across our coastal FL Big
Bend with an increase up to 16 feet possible for coastal Taylor,
Jefferson, and Dixie counties. For coastal Wakulla, up to 12 feet is
possible. Lastly, coastal Franklin may see up to 8 feet and up to 5
feet along coastal Gulf county. This does NOT take wave heights on
top of the surge into account, which will also increase the overall
flooding risk. Roads will be washed out and locations may be
rendered inhabitable for an extended period of time.

Wind:

Life threatening winds are expected within our FL Big Bend counties
with potentially catastrophic conditions within close proximity to
the center track of Idalia. Along the coast, the forecast winds will
be equivalent to that of an EF-2 tornado and will destroy poorly
built structures and even cause considerable damage to well-built
structures. Mobile homes will likely be completely destroyed by
winds of this caliber. Additionally, flying projectiles will be
extremely dangerous and contribute to structural damage. Winds will
decrease further inland due to surface friction, though the wind
threat will remain with high-end tropical storm to hurricane force
winds expected to continue far inland.

Heavy Rain:

Heavy rainfall will also be a threat with this system as 5 to 8
inches are expected with isolated higher amounts (up to 12")
possible. Flash flooding is a concern with many road closures with
some weakened or washed out. Driving conditions will become
dangerous.

Tornadoes:

A tornado threat exists across the easternmost section of our CWA,
particularly our eastern FL Big Bend counties and far southern GA
counties. Climatologically, a favorable supercellular environment
tends to exist within the outer rainbands of hurricanes, especially
in the northeast quadrant. Although, they can exist anywhere within
these storms so it is important to stay alert. Scattered tornadoes
greatly hinder the execution of emergency plans and may result in
localized areas of greater damage. Additionally, TC tornadoes lead
to a quite complex and exceptionally dangerous situation when
flooding via storm surge and/or heavy rainfall is present.

When looking at the forecast cone it is important to not focus on
the center line as storm impacts extend far beyond the center and
even outside the cone.

You can also check for updates at the NHC webpage at
www.hurricanes.gov along with hurricane preparedness tips at
www.noaa.gov/hurricane-prep.

Conditions will improve by the end of today, and tomorrow should
return to a more typical summer pattern with afternoon chances of
showers and thunderstorms, highest near the coast.

If you were unable to evacuate and are in the path of this storm,
you are in our thoughts today, and we wish everyone the best of
luck. Stay safe out there.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 258 AM EDT Wed Aug 30 2023

With the exit of Idalia, high pressure and dry air will once
again become dominant. Skies will begin to clear with low 90s
expected on Thursday and upper 80s on Friday, an extremely
welcomed and calm regime. Each day may feature some seabreeze
storms with 40-60% PoP's within our FL counties and 20-30% across
our AL and GA counties Thursday. On Friday, PoP's will increase
once again with 50-70% across our FL counties and 30-60% across
our AL and GA counties.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 258 AM EDT Wed Aug 30 2023

Upper ridging will continue building over the area, ushering in
even more dry air thus limiting storms to our coastal regions this
weekend into early next week. High temperatures through the long
term will range from the upper 80s to low 90s with overnight lows
in the upper 60s to low 70s.

&&

.AVIATION...
(12Z TAFS)
Issued at 733 AM EDT Wed Aug 30 2023

Hurricane Idalia will bring dangerously strong winds and IFR to
occasional LIFR conditions in rain and rain bands while
progressing north-northeastward across a portion of the forecast
area. The greatest impacts are expected at VLD, TLH and ABY.
Winds subside and conditions improve overall this afternoon into
the early evening as Idalia lifts well away from the area. /29

&&

.MARINE...
Issued at 258 AM EDT Wed Aug 30 2023

At 3AM EDT, the center of Hurricane Idalia was located about 100
miles south of Apalachicola, Florida, and was moving north at 14
mph. Idalia is forecast to move northward and north- northeastward
at an increasing forward speed today. Idalia is expected to
continue strengthening up until it makes landfall. Landfall is
expected along the Big Bend coast early today as a category 4
hurricane. Conditions over the northeast Gulf will continue
deteriorating through the morning and last through the majority of
the day.

&&

.FIRE WEATHER...
Issued at 258 AM EDT Wed Aug 30 2023

With hurricane Idalia passing through the region today, RH will
drastically increase with an increase in storms as well. Gusty and
erratic winds with lightning are expected within and near any of
these storms. Dispersions along the FL Big Bend will become quite
high as a result of high transport winds, though the expected rain
in this region will hinder any fire wx concerns.

&&

.HYDROLOGY...
Issued at 320 PM EDT Tue Aug 29 2023

Wet conditions are expected ahead of the approach of Idalia
thanks to a weak boundary interacting with a moist airmass.
Forecast amounts from today through Wednesday night are mostly
4-8" (isolated higher, up to 12") and should focus near the storm
track. Flash flooding is possible near the track and a flood watch
has been issued.

The biggest hydrologic concern is the potential for significant
to life-threatening storm surge, especially across the often
vulnerable coastal Apalachee Bay.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   82  72  91  73 / 100  30  50  40
Panama City   90  76  90  76 /  60  40  60  60
Dothan        84  70  90  71 /  70  20  30  30
Albany        78  71  89  70 / 100  30  20  20
Valdosta      79  71  89  70 / 100  30  30  30
Cross City    85  75  91  74 / 100  50  70  60
Apalachicola  88  77  89  77 /  90  50  70  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     FLZ014>019-026>029-034-114-115-118-127-128-134.

     Tropical Storm Warning for FLZ014>016-026-114.

     Hurricane Warning for FLZ017>019-027>029-034-115-118-127-128-
     134.

     High Rip Current Risk through late Thursday night for FLZ108-112-
     114-115.

     High Surf Warning until 2 AM EDT /1 AM CDT/ Thursday for FLZ108-
     112-114-115.

     Storm Surge Warning for FLZ115-118-127-128-134.

GA...Flood Watch until 8 PM EDT this evening for GAZ125>131-144>148-
     156>161.

     Tropical Storm Warning for GAZ125>131-144>146-156-157.

     Hurricane Warning for GAZ147-148-158>161.

AL...None.
GM...Tropical Storm Warning for GMZ750-752-770.

     Hurricane Warning for GMZ730-755-765-772-775.

&&

UPDATE...Montgomery
NEAR TERM...Worster
SHORT TERM...Worster
LONG TERM....Worster
AVIATION...JLH
MARINE...Worster
FIRE WEATHER...Worster
HYDROLOGY...Worster

In the hours before

Local storm report, Aug 30, 9:11 AM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
911 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Tropical Cyclone 3 WNW Madison           30.48N 83.45W
08/30/2023                   Madison            FL   Mesonet

            Madison County High School Weatherstem
            reported a gust of 67 MPH.

&&

rh
Local storm report, Aug 30, 9:41 AM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
941 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     Tropical Cyclone 1 SSW Madison           30.45N 83.42W
08/30/2023                   Madison            FL   Mesonet

            62 mph Gust at Madison County EOC
            WeatherSTEM site.

&&

JPC
Local storm report, Aug 30, 9:42 AM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
942 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tropical Cyclone 3 WNW Madison           30.48N 83.45W
08/30/2023                   Madison            FL   Mesonet

            70 mph gust at Madison County High School
            WeatherSTEM site.

&&

JPC
Local storm report, Aug 30, 10:02 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1002 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     Tropical Cyclone 2 SSW Apalachee Regiona 30.40N 84.16W
08/30/2023                   Leon               FL   Mesonet

            53mph wind gust at White Fence Farm Ambient
            station in southeastern Leon County.

&&

JPC
Local storm report, Aug 30, 10:05 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1005 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     Tropical Cyclone 3 SW I-75 at Exit 22    30.86N 83.39W
08/30/2023                   Brooks             GA   Mesonet

            56mph wind gust at Ambient station in
            eastern Brooks County.

&&

JPC
Local storm report, Aug 30, 10:13 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1013 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     Tropical Cyclone 3 SSW I-75 at Exit 5    30.64N 83.24W
08/30/2023                   Lowndes            GA   Utility Company

            Lowndes County Utilities at Grassy Pond
            reported a gust of 64 MPH.

&&

rh

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:35 AM EDTFlash Flood Warning EmergencyTAEBrooks, Lowndes5 hr
Aug 30, 10:24 AM EDTFlash Flood WarningTAELanier3 hr
Aug 30, 10:44 AM EDTFlash Flood WarningTAEBerrien, Colquitt, Cook3 hr
Aug 30, 12:25 PM EDTAreal Flood AdvisoryTAEBen Hill, Irwin, Tift35 min
Aug 30, 12:43 PM EDTAreal Flood AdvisoryTAEBrooks, Lowndes, Thomas106 min
Aug 30, 1:00 PM EDTFlash Flood WarningTAEBen Hill, Irwin, Tift3 hr
Aug 30, 1:28 PM EDTAreal Flood AdvisoryTAELanier2 hr
Aug 30, 1:43 PM EDTAreal Flood AdvisoryTAEBerrien, Colquitt, Cook2 hr
Aug 30, 6:09 AM EDTExtreme Wind WarningTAEDixie, Taylor3 hr
Aug 30, 7:20 AM EDTExtreme Wind WarningTAEDixie, Lafayette, Taylor3 hr
Aug 30, 8:08 AM EDTExtreme Wind WarningTAEMadison, Taylor3 hr
Aug 30, 9:01 AM EDTFlash Flood WarningTAEMadison, Taylor3 hr
Aug 30, 11:32 AM EDTSmall Craft AdvisoryTAE11 hr
Aug 30, 11:54 AM EDTAreal Flood AdvisoryTAEMadison, Taylor2 hr
Aug 30, 4:58 PM EDTCoastal Flood AdvisoryTAEDixie, Jefferson, Taylor, Wakulla27 hr

Nearby

Flash Flood Warnings in Georgia, 2023Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.